Flash Flood, Calcasieu
- When
- May 12, 12:20 AM CST to 1:00 AM CST
- Where
- Calcasieu County, Sulphur
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.229, -93.358 (the zone’s center; the record gives no point)
Reports of water entering homes and roads impassable in the northwest section of Sulphur. Around 6 inches of rain had fallen overnight.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Reports of water entering homes and roads impassable in the northwest section of Sulphur. Around 6 inches of rain had fallen overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 11, 9:10 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1010 PM CDT TUE MAY 11 2004 .DISCUSSION...OUR POTENTIAL SEVERE WEATHER THREAT HAS TURNED INTO A FLOODING EVENT. WE CURRENTLY HAVE FLOOD WARNINGS UNTIL 1045 PM FOR JEFFERSON AND ORANGE COUNTIES IN SE TX...AND UNTIL 1100 PM FOR CALCASIEU PARISH IN SW LA. THE MAIN VORT MAX IS ACROSS NE TX AT THE MOMENT. WHAT STARTED OUT AS TWO SEPARATE MCSS COMBINED INTO A LINEAR SW TO NE LINE OF TSRA ACROSS JEFFERSON...ORANGE AND CALCASIEU ...WITH THE TSRA TRAINING OVER THE SAME AREAS OVER THE LAST 3 HOURS. THIS HAS RESULTED IN A SWATH OF 4-5 INCH RADAR ESTIMATED RAINFALL WITH ISOLATED AMOUNTS OF 6-8 INCHES NEAR PORT ARTHUR TX...AND WESTERN CALCASIEU PARISH BETWEEN VINTON AND SULPHUR. THE ZONES WERE UPDATED TO CATAGORICAL POPS (MEANING IT WILL DEFINITELY RAIN) WITH HEAVY RAINFALL. THE GOOD NEWS IS THE ENDING EDGE OF +TSRA HAS EXITED JEFFERSON COUNTY. WILL UPDATE ZONES FOR THIS. UPDATE OUT SHORTLY && .UPDATED POINT TEMPS/POPS... LCH 70 84 70 84 / 100 40 20 40 BPT 71 84 71 83 / 80 40 20 40 AEX 68 84 68 84 / 80 50 30 40 LFT 70 83 69 84 / 60 50 30 40 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. DML && .PREVIOUS DISCUSSION... .SYNOPSIS...RADAR THIS AFTERNOON SHOWS COMBINATION OF DAYTIME HEATING AND A MOIST AND UNSTABLE ATMOSPHERE HAS PRODUCED SHOWERS AND THUNDERSTORMS...WITH A MAJORITY OF THE ACTIVITY IN SOUTHEAST TEXAS. WATER VAPOR IMAGERY CONTINUES TO SHOW VORT MAX/MCS JUST WEST OF HOUSTON MOVING OFF TO THE EAST-NORTHEAST. && .DISCUSSION...WILL CONTINUE LIKELY POPS INTO THE EVENING HOURS AS SHORT WAVE/VORT MAX MOVES ACROSS. WITH HIGH MOISTURE CONTENT (GOES SOUNDER PWAT AROUND 1.7 TO 1.9 INCHES) COULD SEE SOME LOCALLY HEAVY RAINFALL WITH HOURLY RAINFALL RATES BETWEEN 1.5 AND 2 INCHES PER HOUR. ACTIVITY IS EXPECTED TO DECREASE BY MIDNIGHT AS SHORT WAVE ENERGY PASSES. SHORT WAVE ON WEDNESDAY IS EXPECTED TO BE NORTH AND EAST OF THE FORECAST AREA AND THIS IS WHERE THE BEST CHANCE FOR RAIN WILL OCCUR. EVEN THOUGH WESTERN ZONES MAY SEE SOME NVA IN WAKE OF THE SHORT WAVE EARLY ON...STILL HIGH MOISTURE CONTENT AND DAYTIME HEATING SHOULD BE ENOUGH TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS ALONG THE SEABREEZE THAT WILL GRADUALLY PUSH INLAND. SIMILAR PATTERN IS SEEN ACROSS THE FORECAST AREA THROUGH THE REMAINDER OF THE WEEK. RIDGE WILL CONTINUE OVER THE SOUTHEAST US WITH SOUTHERLY FLOW AROUND IT PROVIDING GULF MOISTURE OVER THE REGION. DAYTIME HEATING WILL PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. SLIGHTLY BETTER CHANCES WILL BE POSSIBLE FRIDAY AFTERNOON INTO SATURDAY AS FRONTAL SYSTEM APPROACHES THE FORECAST AREA BUT SHOULD STALL TO THE NORTHWEST. FRONTAL SYSTEM WILL LIKELY HELP PROVIDE A FOCUS FOR THE SHOWERS AND THUNDERSTORMS. PATTERN IS PROGGED TO CHANGE BY EARLY NEXT WEEK WITH UPPER LEVEL RIDGING AND DRIER AIR EXPECTED TO MOVE OVER THE FORECAST AREA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 600 AM CDT TUE MAY 11 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 121100- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 600 AM CDT TUE MAY 11 2004 .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY THIS AFTERNOON. MEAN AREAL RAINWATER AMOUNTS WILL RANGE FROM 1/2 INCH ACROSS SOUTH CENTRAL LOUISIANA TO 1 1/2 INCHES ACROSS SOUTHEAST TEXAS. LOCAL AMOUNTS FROM 2 TO 4 INCHES ARE POSSIBLE IN THE MORE STRONGER THUNDERSTORMS. ALSO ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE THE PRIMARY THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SHOWERS AND THUNDERSTORMS ARE LIKELY ON WEDNESDAY. ONCE AGAIN, ISOLATED SHORT-LIVED SEVERE THUNDERSTORMS ARE POSSIBLE. HOWEVER, WIDESPREAD SEVERE WEATHER IS NOT LIKELY. HIT-OR-MISS SHOWERS AND THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. 21
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0907 PM FLOOD PORT NECHES 29.97N 93.94W
05/11/2004 JEFFERSON TX PUBLIC
RIDGEWOOD ROAD IMPASSIBLE DUE TO WATER
&&
MBBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1239 AM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST CARENCRO 30.31N 92.04W
05/12/2004 50 MPH LAFAYETTE LA PUBLIC
1205 AM TSTM WND DMG BRANCH 30.35N 92.27W
05/12/2004 ACADIA LA PUBLIC
ROOF OFF HOUSE ON VICTOR ROAD.
1115 PM TSTM WND GST JENNINGS 30.22N 92.66W
05/11/2004 60 MPH JEFFERSON DAVIS LA TRAINED SPOTTER
SKYWARN SPOTTER ESTIMATED WINDS NEAR 60 MPH.
1050 PM TSTM WND DMG 5 SW FENTON 30.31N 92.98W
05/11/2004 JEFFERSON DAVIS LA LAW ENFORCEMENT
JEFF DAVIS 911 REPORTS WIDESPREAD TREES AND POWER POLES
DOWN IN WESTERN PORTION OF THE PARISH JUST EAST OF IOWA
LEADING TO NUMEROUS POWER OUTAGES.
1050 PM TORNADO 1 N LACASSINE 30.25N 92.92W
05/11/2004 JEFFERSON DAVIS LA PUBLIC
POSSIBLE TORNADO SPOTTED NEAR INTERSTATE 10 NORTH OF
LACASSINE.
1040 PM TSTM WND DMG IOWA 30.24N 93.01W
05/11/2004 CALCASIEU LA FIRE DEPT/RESCUE
BACK PART OF KINGS TRUCK STOP STRUCTURE COLLAPSED DUE TO
STRONG WINDS.
1040 PM TSTM WND DMG IOWA 30.24N 93.01W
05/11/2004 CALCASIEU LA LAW ENFORCEMENT
NUMEROUS ELECTRICAL POLES DOWN AND ALL ELECTRICITY OUT IN
THE TOWN.
0940 PM FLOOD PORT ARTHUR 29.90N 93.93W
05/11/2004 JEFFERSON TX PUBLIC
WACO AVENUE FLOODED BY SEVERAL INCHES OF WATER
&&
LGEThe Lake Charles radar (KLCH), 18 km away, was scanning. The volume nearest the first event began at 06:20 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396400.